When you see a bleed, think "Vit C"! (not for the reason you're thinking...)

Thank you, Ashray, for an exciting case of CMV colitis likely secondary to steroid use for alcoholic hepatitis, presenting as acute GI bleed. Although the outcome of this case was unexpected and an interesting etiology of lower GI bleed, it also provided the important opportunity to review our approach to management of acute bleeds.

So, first things first, when you know someone is coming in with active GI bleeding, your brain will probably think, “I need to give them blood”—and you’d be correct. That said, don’t forget some of the other important “to dos” that you should implement when they hit the floor. Here is a handy pneumonic to remember some of the key items.

Vit C

V- vital signs

I- IV access

T- type and cross

C-consent

Vit C.jpg

It sort of makes sense since if you have scurvy (vitamin C deficiency) you can experience easy bleeding. Get the connection? I know, sort of a stretch...

But, now you’ve implemented your “vit C” and have ensured your patient is stabilized! This means you have time to think about why they are bleeding, which leads us back to the eventual diagnosis in this case: CMV colitis.

CMV colitis presents with fever, painful, diarrhea (grossly bloody in up to 53% of patients) and is more commonly seen in the immunocompromised host. In this case, we suspected the prednisolone our patient had been on predisposed her to this infection- either primary or reactivation of a latent infection. The diagnosis was made by colonoscopy with pathology that tested positive for CMV. She was initiated on treatment with valganciclovir.